Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 87, NWS Wilmington, NC

July 24, 1997Darlington County, Florence County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 24, 1997, 3:00 AM EDT for Darlington County, Florence County, South Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 1997, 3:00 AM EDT (07:00 UTC)
Expired
Jul 24, 1997, 4:00 AM EDT
In force
60 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Darlington County, SC, Florence County, SC

The radar

The Columbia radar (KCAE), 121 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 3:35 AM EDTThunderstorm Wind 50Darlington, SCTREE DOWN 1 N DARLINGTON

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1997-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1997-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 240701 RRA
SVRILM
SCC031-041-240800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
300 AM EDT THU JUL 24 1997

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 AM EDT
FOR EVERYONE IN THE FOLLOWING LOCATION...

IN NORTHEAST SOUTH CAROLINA

   ...DARLINGTON COUNTY
   ...FLORENCE COUNTY

A BAND OF SEVERE THUNDERSTORMS ALONG THE FLORENCE/DARLINGTON COUNTY
LINE OR 5 MILES WEST OF FLORENCE WILL MOVE ACROSS THE REGION THROUGH
4 AM...WITH CONDITIONS REMAINING RIPE FOR POSSIBLE TORNADOS.
THE STORMS ARE MOVING NORTHEAST AT 30 MPH.
LARGE SEVERE THUNDERSTORMS CAN CAUSE AS MUCH DAMAGE AS SMALL
TORNAtDOES. PEOPLE IN THE PATH OF THIS STORM SHOULD TAKE COVER
IN AN INTERIOR ROOM AWAY FROM WINDOWS AND DOORS.

THIS WARNING EXTENDS THE PREVIOUS WARNING IN EFFECT FOR DARLINGTON
COUNTY.

SQI/DCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:04 AM EDT, 56 minutes earlier.

Area forecast discussion, Jul 24, 2:04 AM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
204 AM EDT THU JUL 24 1997

RDU: AGREE WITH SHWRS/TSTMS AND VRY HI POPS TDY. MAY WANT TO LWR
TEMPS A CAT S CST AND CSTL PLN.

DISC: LUKING AT SFC ANAL AND PRES FALLS IT APPEARS DANNY REMNANTS
WILL PASS NR OR JUST E OF CLT AND ACRS CNTRL PORTIONS OF STATE TDY.
THIS TRACK FAVORABLE FOR SHWRS/TSTMS ON E SIDE OF CIRCULATION.
ATMOSPHERE IS INCREDIBLY MOIST WITH PW'S 2.30" AND IT WILL BE
UNSTABLE. WL HAV TO MONITOR SVR POT EARLY THIS MORN AS LO LVL JET IS
HERE AND TSTMS IN SC LUK PRETTY GD. C-BRZ WILL ALSO ADD YET ANTHR
BNDRY TO FOCUS ACTION ON LTR TDY. FINALLY LUKS LIKE SOME DECENT
RAINS ARND HERE. SHWRS/TSTMS STILL ARND THIS EVE WITH ACTION PROB
DMNSHG LTR TNT. AT CST SHWRS COULD COME OFF WTR ALL NGT. BY FRI
TROFINESS ALFT AND STILL PLENTY OF JUICE ARND COMBINED WITH C-BRZ
WILL ACT TO POPS 30/40% FOR TSTMS.

CWF...LUKING AT PROBABLE TRACK OF DANNY REMNANTS AND LO LVL JET IN
PLACE RITE NOW...I DEFINITELY AGREE WITH ILM TO RAISE SCA. WNDS
BLOWING PRETTY GD FRM DSLN7 ON S RITE NOW AND SC WTRS SEAS ARE
5-6 FT. UP N IT MITE TAKE A WHILE TO ACQUIRE SCA SPDS BUT I THINK IT
WILL DVLP LTR TDY SO WILL RAISE FOR ENTIRE CST. WL LV SNDS BLO SCA
FOR NOW AND LET DYSHFT TAKE A HARD LUK AT MIDDAY.

.MHX...SCA CSTL WTRS.
GATES

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:07 AM EDTSevere Thunderstorm WarningILMDarlington53 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.